Alert archive / South Dakota / Tornado Warnings in 2017
Tornado Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 13, 2017, 6:57 PM CDT for Marshall County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 6:57 PM CDT (23:57 UTC)
- Expired
- Jun 13, 2017, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Marshall County, SD
The radar
The Aberdeen radar (KABR), 55 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 3:13 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 12.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1118 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -220 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WFUS53 KABR 132357
TORABR
SDC091-140030-
/O.NEW.KABR.TO.W.0010.170613T2357Z-170614T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
657 PM CDT TUE JUN 13 2017
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southwestern Marshall County in northeastern South Dakota...
* Until 730 PM CDT
* At 656 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Amherst, or 9 miles southwest of Britton, moving
north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. At 642 PM CDT, a funnel cloud
was reported 3 miles west of Pierpont.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Britton, Langford and Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4580 9768 4559 9783 4566 9798 4586 9798
TIME...MOT...LOC 2356Z 201DEG 12KT 4572 9792
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SRF1 follow-up statement
329
WWUS53 KABR 140010
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
710 PM CDT TUE JUN 13 2017
SDC091-140030-
/O.CON.KABR.TO.W.0010.000000T0000Z-170614T0030Z/
Marshall SD-
710 PM CDT TUE JUN 13 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR WEST
CENTRAL MARSHALL COUNTY...
At 709 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Amherst, or near Britton, moving northeast at 20
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation. Trained spotters reported a
rotating wall cloud and several funnel clouds 4 miles to
the southwest of Britton at 708 PM CDT.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Britton and Amherst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4580 9768 4565 9781 4574 9798 4586 9798
TIME...MOT...LOC 0009Z 219DEG 19KT 4578 9788
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SRFWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:52 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 13, 2:52 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 252 PM CDT Tue Jun 13 2017 .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 252 PM CDT Tue Jun 13 2017 Still plenty of clouds across much of the CWA this afternoon as dewpoints continue to climb through the upper 60s and lower 70s. Surface trough is west of the James valley, but looks to have cleared the Missouri valley as winds have turned north/northwest there already. CAM solutions still showing convection beginning in the next few hours, and will likely have to await the vort maxima over western Nebraska to get the larger scale ascent going. Severe parameters still support potential for large hail, damaging winds, and even an isolated tornado or two. Winds are more backed across the eastern CWA where there may be a better tornado potential. Initially, storms may fire over FSD CWA as satellite suggests the cumulus are becoming a bit more congested east of Chamberlain. Have made a few adjustments to POPs based on current thinking and CAM trends. Whatever activity that develops late this afternoon is expected to form a line/broken line of storms as activity pushes east into MN later this evening. Activity looks to be out of the area by 06Z tonight. Dry conditions will return on Wednesday, with breezy west winds. Highs will rise into the lower 80s for most locations. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 252 PM CDT Tue Jun 13 2017 The long term looks to be a bit more tranquil. Flat mid level flow across the region should gradually transition to a western conus ridge and eastern conus trof by the end of the period. This should result in temperatures averaging out right around normal for most of the period. The highest probabilities for measurable rain should be on Saturday as a decent wave aloft moves across the forecast area. Stability progs suggest not much chance of severe weather throughout the entire long term. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1239 PM CDT Tue Jun 13 2017 A mix of vfr/mvfr cigs will continue over the east into the afternoon, but mainly vfr conditions should take over by mid to late afternoon after some day time mixing. Showers and storms are expected to fire up late this afternoon and evening mainly around KABR/KATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...TDK AVIATION...TDK
Hazardous weather outlook, Jun 13, 5:25 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 525 AM CDT Tue Jun 13 2017 MNZ039-046-SDZ007-008-011-019>023-141030- Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant- Hamlin-Deuel- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast this morning, and an isolated severe storm or two could produce hail to quarter size. Storms will redevelop this afternoon ahead of a cold front. The threat storms pose this afternoon include large hail, strong winds, and tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ005-006-010-017-018-036-037-051-141030- McPherson-Brown-Edmunds-Faulk-Spink-Hyde-Hand-Buffalo- 525 AM CDT Tue Jun 13 2017 This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast early today, however severe weather is not expected for the rest of the morning hours. Storms will redevelop this afternoon ahead of a cold front. Storms that form this afternoon could generate large hail and strong winds. An isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested this afternoon. SDZ003-004-009-015-016-033>035-045-048-141030- Corson-Campbell-Walworth-Dewey-Potter-Stanley-Sully-Hughes-Jones- Lyman- 525 AM CDT Tue Jun 13 2017 /425 AM MDT Tue Jun 13 2017/ This Hazardous Weather Outlook is for portions of central South Dakota and north central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will remain in the forecast through the early morning hours, however no severe weather is expected. Thunderstorm chances will rapidly diminish through the mid to late morning hours with dry conditions this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
In the hours before
Local storm report, Jun 13, 5:55 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
555 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL BATH 45.47N 98.32W
06/13/2017 E0.50 INCH BROWN SD EMERGENCY MNGR
&&
RVLocal storm report, Jun 13, 5:59 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TORNADO 5 SSW ZELL 44.83N 98.77W
06/13/2017 HAND SD LAW ENFORCEMENT
SEVERAL BUILDINGS AND TREES DAMAGED. RADAR
ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 6:07 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
607 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 W BRENTFORD 45.16N 98.36W
06/13/2017 SPINK SD NWS EMPLOYEE
TREE LIMBS DOWN.
&&
RLLocal storm report, Jun 13, 6:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
608 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG 1 N BRENTFORD 45.17N 98.32W
06/13/2017 SPINK SD TRAINED SPOTTER
POWER POLE SNAPPED. RADAR ESTIMATED TIME.
&&
RLLocal storm report, Jun 13, 6:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 1 S GROTON 45.44N 98.10W
06/13/2017 BROWN SD TRAINED SPOTTER
&&
RLLocal storm report, Jun 13, 6:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM FUNNEL CLOUD 3 W PIERPONT 45.50N 97.89W
06/13/2017 DAY SD TRAINED SPOTTER
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 11:41 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 49 min |
| Jun 13, 12:21 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Stanley | 39 min |
| Jun 13, 1:00 AM CDT | Special Weather Statement | ABR | Hughes | 45 min |
| Jun 13, 1:14 AM CDT | Special Weather Statement | ABR | Sully | 46 min |
| Jun 13, 1:22 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 38 min |
| Jun 13, 2:02 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hughes, Hyde, Potter, Sully | 43 min |
| Jun 13, 2:39 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Hyde, Spink | 51 min |
| Jun 13, 3:19 AM CDT | Special Weather Statement | ABR | Brown | 41 min |
| Jun 13, 3:36 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 39 min |
| Jun 13, 4:15 AM CDT | Special Weather Statement | ABR | Day, Marshall | 45 min |
| Jun 13, 5:04 AM CDT | Severe Thunderstorm Warning | ABR | Day, Grant, Marshall, Roberts | 24 min |
| Jun 13, 7:07 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Hamlin | 25 min |
| Jun 13, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 47 min |
| Jun 13, 3:49 PM CDT | Special Weather Statement | ABR | Jones | 41 min |
| Jun 13, 3:59 PM CDT | Tornado Warning | ABR | Hand | 31 min |
| Jun 13, 4:08 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 52 min |
| Jun 13, 4:21 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 4:29 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Jun 13, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Walworth | 44 min |
| Jun 13, 4:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 39 min |
| Jun 13, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hughes, Hyde, Potter, Sully | 39 min |
| Jun 13, 5:13 PM CDT | Special Weather Statement | ABR | Buffalo | 47 min |
| Jun 13, 5:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 13, 5:28 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Potter, Walworth | 47 min |
| Jun 13, 5:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde | 47 min |
| Jun 13, 5:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Spink | 46 min |
| Jun 13, 5:48 PM CDT | Special Weather Statement | ABR | Brule | 42 min |
| Jun 13, 6:06 PM CDT | Tornado Warning | ABR | Hand | 24 min |
| Jun 13, 6:08 PM CDT | Tornado Warning | ABR | Brown | 37 min |
| Jun 13, 6:13 PM CDT | Tornado Warning | ABR | Brown, Day | 32 min |
| Jun 13, 6:34 PM CDT | Tornado Warning | ABR | Brown, Day, Marshall | 26 min |
| Jun 13, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 47 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 46 min |
Nearby
Tornado Warnings in South Dakota, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.